Alert archive / Wyoming / Flash Flood Warnings in 2024
Flash Flood Warning 5, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Jun 20, 2024, 3:47 PM MDT for Albany County, Carbon County, Wyoming. It was in force for 105 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2024, 3:47 PM MDT (21:47 UTC)
- Expired
- Jun 20, 2024, 5:32 PM MDT
- In force
- 105 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 124 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.8 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2201 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
888
WGUS55 KCYS 202147
FFWCYS
WYC001-007-202345-
/O.NEW.KCYS.FF.W.0005.240620T2147Z-240620T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
347 PM MDT Thu Jun 20 2024
The National Weather Service in Cheyenne has issued a
* Flash Flood Warning for...
The Mullen burn scar in...
Southeastern Carbon County in south central Wyoming...
Southwestern Albany County in southeastern Wyoming...
* Until 545 PM MDT.
* At 347 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Mullen Burn Scar. Between 0.5 and 0.75 inches
of rain have fallen. Additional rainfall amounts of 0.5 to 0.75
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
Excessive rainfall over the burn scar may result in debris flow
moving through the Douglas Creek, Felton Creek, and Squirrel Creek
drainages. The debris flow can consist of rock, mud, vegetation and
other loose materials.
HAZARD...Life threatening flash flooding caused by
thunderstorms. in and around the Mullen Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Mullen Burn Scar.
* Some locations that will experience flash flooding include...
Albany, Foxborough, Bobbie Thompson Campground, Pelton Creek
Campground, Foxpark, Miller Lake Campground, Platte River
Wilderness, Lake Owen, Lake Owen Campground, Six Mile Campground
and Woods Landing-Jelm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall can cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Mullen Burn Scar. Severe debris flows may also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4100 10636 4100 10639 4110 10645 4111 10646
4113 10633 4115 10631 4117 10623 4121 10612
4115 10605 4110 10604 4106 10620 4100 10635
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AJA1 follow-up statement
871
WGUS75 KCYS 202332
FFSCYS
Flash Flood Statement
National Weather Service Cheyenne WY
532 PM MDT Thu Jun 20 2024
WYC001-007-202342-
/O.CAN.KCYS.FF.W.0005.000000T0000Z-240620T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Albany WY-Carbon WY-
532 PM MDT Thu Jun 20 2024
...FLASH FLOOD WARNING FOR THE MULLEN BURN SCAR IS CANCELLED FOR
SOUTHEASTERN CARBON AND SOUTHWESTERN ALBANY COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 4100 10636 4100 10639 4110 10645 4111 10646
4113 10633 4115 10631 4117 10623 4121 10612
4115 10605 4110 10604 4106 10620 4100 10635
$$
AJAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 2:34 PM MDT, 1 hour 13 minutes earlier. Its key messages:
- Severe thunderstorms possible this afternoon with hail, strong winds, and heavy rainfall. Cannot rule out a tornado with any longer track supercells that develop. Severe thunderstorm potential continues Friday.
- Hot temperatures are expected for Sunday through the middle of next week. Highs exceeding 100F will be possible (40-60% chance) particularly on Monday.
Area forecast discussion, Jun 20, 2:34 PM MDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 234 PM MDT Thu Jun 20 2024 .KEY MESSAGES... - Severe thunderstorms possible this afternoon with hail, strong winds, and heavy rainfall. Cannot rule out a tornado with any longer track supercells that develop. Severe thunderstorm potential continues Friday. - Hot temperatures are expected for Sunday through the middle of next week. Highs exceeding 100F will be possible (40-60% chance) particularly on Monday. && .MESOSCALE... Issued at 1153 AM MDT Thu Jun 20 2024 Mesoscale trends continue to be monitored ahead of today's severe weather event in southeast Wyoming and western Nebraska. As of 18z/noon, high-based convective towers were noted along and just west of the Laramie Range in southeast Wyoming where dewpoints are generally in the upper-30s and low-40s with southwesterly surface winds. A dryline boundary was noted on KCYS radar imagery over the south Laramie range, which per surface observations likely extends northward along the western fringes of the Laramie Range and into the Shirley Basin. East of this boundary and into the high plains, easterly surface winds are transporting rich surface moisture toward the dryline boundary in general east-southeasterly flow. With 30-40 knots of southwesterly flow aloft, bulk shear values AoA 45 knots are in place over the high plains. Several important nuances in satellite and surface observations are evident that may ultimately assist with zeroing in on the greatest threat zone today. The character of surface cloud cover in the eastern Wyoming high plains depicts a gradient of stabilization, also evident in wind/Td fields. In far southeast Wyoming over CYS, low- level cloud cover has generally mixed out late in the morning giving way to clear skies and lower dewpoint values as a relatively shallow moist layer mixes away. Farther north in central Platte and Goshen counties, surface cumulus clouds over the North Platte River valley from BFF through TOR and GUR have remained in place despite surface mixing and heating. With surface dewpoints remaining in the low 60s and more backed winds to the east compared with locations farther south, a favorable combination of deeper surface moisture and better low-level hodograph shape exists here. Even farther north along the US-20 corridor from Douglas through Lusk/Chadron, morning convection has draped an outflow boundary along this corridor with backed northeasterly flow north of this feature. It is likely that conditions will remain capped to the north of this boundary today given plentiful lingering mid- level cloud cover. With all this being said, the most favorable overlap of surface moisture, better directional wind shear, and upper-level support appears to be throughout Platte and Goshen County Wyoming as well as points farther east through Scottsbluff and Alliance. Mid-morning CAM guidance has continuously depicted initially discrete supercell activity here, eventually merging into a linear storm mode as outflows pool. Hail early in storm mode, then high winds later in the day appear to be the most likely threats. The tornado threat will likely be dependent on if any initial discrete cells can tap into enhanced low-level shear near/along the lingering outflow boundary in far northern Platte, Goshen, Sioux and Dawes counties. These features will continue to be monitored throughout the early afternoon. && .SHORT TERM /THROUGH SATURDAY/... Issued at 234 PM MDT Thu Jun 20 2024 Surface low analyzed across east central Albany County this afternoon. Warm front from this low extends eastward to Wheatland and eventually to Alliance and into central Nebraska. Cold front extends southwest into southwest Albany County into northwestern Colorado. Storms are forming along these fronts this afternoon. North of the front...there still is some capping seen on RAP mesoanalysis...while south of the front...surface based CAPE ranges from 2000 J/KG over southern Wyoming to 3500 J/KG over the central Panhandle. Looks like the HRRR simulated radar is handling convective development the best this afternoon. This supercell tracks east into southern Sioux/northern Scotts Bluff and eastern Box Butte Counties through late afternoon. Storms line out over the central Panhandle towards 00Z from Alliance south west to Kimball. Some redevelopment of storms behind this line across Platte and Goshen Counties through 02Z. Concern tonight for stratus and fog returning to the northern Panhandle. Did bring low clouds and fog back into Dawes...northern Sioux and Niobrara Counties tonight. Warm front remains over the northeast portion of the CWA for Friday afternoon. This will be the focus for severe storms Friday. SPC has a Slight Risk area identified for Friday afternoon. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... Issued at 403 AM MDT Thu Jun 20 2024 A hot and largely dry weather pattern will dominate much of the week ahead. Friday's shortwave trough will be off to our east by early Saturday morning, leaving dry air advection over much of our area in its wake. The shortwave moving east will break down the potent ridge that has been dominant over the central and eastern US this week. However, the ridge will then retrograde westward and expand over the Four Corners states through the weekend. Models are in good agreement showing the ridge remaining fairly stationary but amplifying through the middle of next week. Ensemble mean 500-mb heights over KCYS climb from around 587-dm at 12z Saturday to a maximum of 592-dm by Tuesday evening. Temperatures should return above normal on Saturday as 700-mb temps climb to around +15C over the Wyoming portion of the forecast area. Widespread 80s to lower 90s will still probably be the coolest day of the long term forecast period. By Sunday, 700-mb temperatures edge up to +16 to +18C and remain there or higher through at least Tuesday, and possibly beyond. Look for widespread 90s on Sunday, and possibly a few degrees higher on Monday. Some areas will have a good chance at surpassing 100F. Current probabilities of 100+F temperatures on Monday are sitting around 40% for Chadron, Torrington, and Bridgeport, but over 60% for Scottsbluff. Forecast confidence decreases somewhat beyond Monday, as the amplifying ridge may open the door to a few weak shortwaves sliding over the top. Some of these could have the potential to bring surface cold fronts through the area. While there is nearly every ensemble member has extremely hot temperatures on Sunday and Monday, about 20% of members bring a front through our northern counties by Tuesday, and this proportion rises for Wednesday and Thursday. Overall, the forecast still leans quite hot, but by mid-week there is a little bit more uncertainty. Other than the heat, the week ahead looks fairly dry too. Precipitable water values don't look too bad, hovering around average for Saturday into early next week. However, the combination of dry low-levels (due to the dry-line getting pulled eastward) and warm air aloft will reduce precipitation chances. We should still see some activity each day, but it will be much less widespread than Thursday and Friday. With inverted-v soundings showing up in the forecast in place of decent mid to upper level moisture lingering, expect each day to put up some scattered radar echos, but the chance for measurable precipitation on the ground looks fairly low. Showers may lead to dry microbursts through this hot period. The majority of ensemble members allow the dryline to pull back to the west by Tuesday or Wednesday, increasing low level moisture and thus the chance for more noteworthy precipitation and thunderstorm activity for the middle of the week. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1131 AM MDT Thu Jun 20 2024 Thunderstorms are the main issue this afternoon across southeast Wyoming and Nebraska Panhandle. Using HRRR and RAP simulated radar for timing and locations of storms. Lower flight conditions tonight across the northern Nebraska Panhandle with easterly winds continuing overnight. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && MESOSCALE...MAC SHORT TERM...GCC LONG TERM...MN AVIATION...GCC
Hazardous weather outlook, Jun 20, 4:13 AM MDT, 11 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 413 AM MDT Thu Jun 20 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>119-211015- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 413 AM MDT Thu Jun 20 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Severe thunderstorms possible this afternoon with hail, strong winds, and heavy rainfall. Cannot rule out a tornado with any longer track supercells that develop. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Severe thunderstorm potential continues Friday. Hot temperatures are expected for Sunday through the middle of next week. Highs exceeding 100F will be possible (40-60% chance) particularly on Monday. .Spotter information statement... Please report any severe weather later today to the NWS Cheyenne office.
In the hours before
Special weather statement, Jun 20, 3:26 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
326 PM MDT Thu Jun 20 2024
WYZ116>118-202215-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
326 PM MDT Thu Jun 20 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LARAMIE COUNTY
THROUGH 415 PM MDT...
At 326 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Natural Fort, or 17 miles southwest of Cheyenne, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cheyenne, Happy Valley, Rocking Star Ranch, Silver Sage Estates,
Laramie County Fairgrounds at Archer, Fox Farm-College, Cheyenne
Regional Airport, Winchester Hills, South Greeley Highway,
Ranchettes, Warren AFB, Frontier Park, North Cheyenne, South
Cheyenne, Bison Crossing, Grass Hills, and Cowboy Ranch South.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 1 and 22.
Interstate 80 in Wyoming between mile markers 345 and 373.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
southeastern Wyoming.
&&
LAT...LON 4136 10496 4114 10456 4100 10479 4100 10519
TIME...MOT...LOC 2126Z 213DEG 20KT 4099 10505
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
WillsLocal storm report, Jun 20, 3:28 PM MDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
328 PM MDT Thu Jun 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM Hail Morrill 41.96N 103.92W
06/20/2024 E1.50 inch Scotts Bluff NE Broadcast Media
Powerlines down
&&
Event Number CYS2400027
kmdLocal storm report, Jun 20, 3:32 PM MDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
332 PM MDT Thu Jun 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM Hail S Morrill 41.96N 103.92W
06/20/2024 M1.75 inch Scotts Bluff NE Broadcast Media
Ping pong sized hail also reported
&&
Event Number CYS2400028
kmdLocal storm report, Jun 20, 3:35 PM MDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
335 PM MDT Thu Jun 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM Hail Mitchell 41.94N 103.81W
06/20/2024 E1.75 inch Scotts Bluff NE Emergency Mngr
&&
Event Number CYS2400029
kmdLocal storm report, Jun 20, 3:40 PM MDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
340 PM MDT Thu Jun 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM Tstm Wnd Dmg 1 S Mitchell 41.93N 103.81W
06/20/2024 Scotts Bluff NE Broadcast Media
Trees down on south Mitchell road
&&
Event Number CYS2400030
kmdLocal storm report, Jun 20, 3:46 PM MDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
346 PM MDT Thu Jun 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM Tstm Wnd Dmg 6 E Lyman 41.92N 103.92W
06/20/2024 Scotts Bluff NE Trained Spotter
Damage reported includes a leaning power pole, trees
down, which were snapped at the base (estimated 12
inches near base of tree).
&&
Event Number CYS2400031
kmdThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 9:41 PM MDT | Dense Fog Advisory | CYS | Albany, Laramie | 8 hr |
| Jun 20, 1:23 PM MDT | Special Weather Statement | CYS | Platte | 37 min |
| Jun 20, 1:36 PM MDT | Special Weather Statement | CYS | Platte | 24 min |
| Jun 20, 1:50 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 40 min |
| Jun 20, 2:12 PM MDT | Special Weather Statement | CYS | Laramie | 48 min |
| Jun 20, 2:26 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 38 min |
| Jun 20, 2:28 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 32 min |
| Jun 20, 2:47 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 43 min |
| Jun 20, 2:50 PM MDT | Tornado Warning | CYS | Goshen | 25 min |
| Jun 20, 3:16 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 30 min |
| Jun 20, 3:26 PM MDT | Special Weather Statement | CYS | Laramie | 49 min |
| Jun 20, 4:20 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 40 min |
| Jun 20, 4:57 PM MDT | Flash Flood Warning | CYS | Laramie | 3 hr |
Nearby
Flash Flood Warnings in Wyoming, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.